Nebraska, 2019

Blizzard in Nebraska, April 10 to 11, 2019

April 10 to 11, 2019 · NWS GLD · 2 events in 2 counties and zones

During the overnight and into the morning hours blizzard conditions were reported in Hitchcock and Red Willow counties as a somewhat small area of heavier snow and stronger winds moved over the two counties. Up to five inches of snow was reported, with the highest amount in McCook.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the overnight and into the morning hours blizzard conditions were reported in Hitchcock and Red Willow counties as a somewhat small area of heavier snow and stronger winds moved over the two counties. Up to five inches of snow was reported, with the highest amount in McCook.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 10, 10:13 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 10, 10:13 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1013 PM MDT Wed Apr 10 2019

.UPDATE...
Issued at 1012 PM MDT Wed Apr 10 2019

Updated forecast for the removal of the SVR T-storm watch

UPDATE Issued at 602 PM MDT Wed Apr 10 2019

Updated forecast to include the severe thunderstorm watch through
1 AM CDT in Norton County. A few thunderstorms are developing in
the vicinity of a frontal boundary and may become marginally
severe with large hail being the primary threat.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 405 PM MDT Wed Apr 10 2019

A powerful spring storm system will deepen along the Palmer Divide
by sunset then deepen while moving into the Tri-State area by
midnight and near Grand Island by sunrise Thursday morning. The
intensifying storm is then forecast to slowly lift northeast toward
Omaha by the end of the day.

For tonight the main impacts from the storm will be north to
northwest winds gusting 50 to 70 mph. Cheyenne and Kit Carson
counties may see wind gusts approach 75 mph. Rain and a few
thunderstorms are possible early with a mix of rain, snow and
sleet for some in the transition area before colder air moves in
changing all precip to snow. The snow and very strong winds will
produce blizzard conditions. Low temperatures range from the low
20s in far eastern Colorado to around 30 in the Norton and Hill
City areas.

On Thursday wraparound snow and wind will continue in the morning
before decreasing from southwest to northeast in the afternoon.
Northwest winds gusting 50 to 60 mph will be possible in the morning
then slowly decrease in the afternoon with gusts in the 45 to 55 mph
range. High temperatures are expected to be in the 30s.

Snowfall totals have increased from the morning forecast with
amounts of 5 to 12 inches north of the interstate and lower
amounts to the south. Its possible that a north to south axis of
wraparound snow could produce higher amounts generally along the
KS/CO border plus or minus a row of counties.

.LONG TERM...(Thursday night through Wednesday)
Issued at 106 PM MDT Wed Apr 10 2019

At the start of the extended, the models are showing a broad upper-
level longwave trough over the central U.S.; along with a closed low
height center located over the northern High Plains. While on the
surface, a strong low pressure center that is moving into the Great
lakes region with its associated frontal system extended along the
Mississippi River and into the Texas coastal Region. This pattern
will produce a brief period of dry, and cold, conditions for the Tri-
State region on Friday.

As the longwave trough continues to deepen over the Four Corners
Region, and start moving towards the east, the chance of snow and
rain showers return to the local area early Saturday morning into
early Sunday morning.

Temperatures on Friday and Saturday look to be well below normal
with the afternoon high only reaching into the middle 40s; while
overnight lows will drop into the upper teen to the lower 20s.

Sunday and Monday an upper-level ridge will build over the central
U.S. and influence the local area with dry conditions and a nice
little warming trend; expect the Monday's afternoon highs to reach
the lower 70s. However, on Tuesday, the models are showing another
longwave trough moving across the Rockies and into the High Plains.
This will aid in developing a surface low pressure system, along with
an associated fronts, over the Tri-State region; producing another
round of precipitation for the local area next Wednesday, where the
afternoon highs are only expected to reach around 60.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 602 PM MDT Wed Apr 10 2019

At 00Z rain has started to mix with and change to snow at GLD with
intermittent ice pellets. A mix is still possible for another hour
or so, but with temperatures already at freezing, snow is more
likely from now on through the night and tomorrow morning. AT GLD
IFR conditions will continue through 10Z with low ceilings mainly
between 005-010 AGL. Winds increase through the night and become
strong with BLSN after 07Z through 15Z. After 15Z, expect snow to
come to an end with strong northwest winds with gusts to 50kts
continuing through the end of the TAF period.

MCK will transition quickly from MVFR to IFR as ceilings lower and
rain with isolated thunderstorms move across the TAF site between
01-02Z. By 04Z, expect a transition to snow with winds increasing
and IFR conditions persisting through the night along with BLSN.
After 14Z snow will start to taper off with BLSN continuing and
ceilings coming up to produce MVFR conditions. By 17Z, MVFR
conditions will persist along with strong northwest winds gusting
to 50kts as snow ends.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Blizzard Warning until 6 PM MDT /7 PM CDT/ Thursday for
     KSZ001>004-013>015-027-028.

     High Wind Warning until 6 PM MDT /7 PM CDT/ Thursday for KSZ016-
     029-041-042.

CO...Blizzard Warning until 6 PM MDT Thursday for COZ090-091.

     High Wind Warning until 6 PM MDT Thursday for COZ092.

NE...Blizzard Warning until 6 PM MDT /7 PM CDT/ Thursday for
     NEZ079>081.

&&

UPDATE...LOCKHART
SHORT TERM...99
LONG TERM...BW
AVIATION...LOCKHART
Hazardous weather outlook, Apr 10, 11:08 PM CST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1108 PM MDT Wed Apr 10 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-120515-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1108 PM MDT Wed Apr 10 2019 /1208 AM CDT Thu Apr 11 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...OVERNIGHT...

A Blizzard Warning is in effect along and north of Interstate 70.
A High Wind Warning is in effect south of Interstate 70.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

A Blizzard Warning and a High Wind Warning remain in effect until
6 PM MDT /7 PM CDT/ Thursday evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow accumulations and blizzard
conditions to the National Weather Service in Goodland.

Vincent

In the hours before

Special weather statement, Apr 10, 8:59 PM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
959 PM CDT WED APR 10 2019

KSZ004-016-110315-
Norton KS-Graham KS-
959 PM CDT WED APR 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NORTON AND NORTHEASTERN
GRAHAM COUNTIES UNTIL 1015 PM CDT...

At 959 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Logan, or 14 miles southeast of Norton, moving
north at 45 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Almena, Densmore and Calvert.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Kansas.

LAT...LON 3973 9985 4000 9970 4000 9962 3957 9963
      3957 9960 3942 9961
TIME...MOT...LOC 0259Z 200DEG 38KT 3974 9965

Lockhart
Special weather statement, Apr 10, 9:04 PM CST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
1004 PM CDT WED APR 10 2019

KSZ003-014-015-028-029-110345-
Gove KS-Sheridan KS-Decatur KS-Thomas KS-Logan KS-
1004 PM CDT WED APR 10 2019

...SPECIAL WEATHER STATEMENT...

At 1004 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Oakley, moving northeast at 55 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Oakley, Hoxie, Grinnell, Rexford, Selden, Menlo and Dresden.

This includes Interstate 70 in Kansas between mile markers 67 and 89.

LAT...LON 3897 10064 3906 10100 3969 10068 3957 10027
TIME...MOT...LOC 0304Z 203DEG 49KT 3910 10078

Lockhart
Local storm report, Apr 10, 9:22 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
922 PM MDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             OAKLEY                  39.13N 100.85W
04/10/2019  E0.25 INCH       LOGAN              KS   EMERGENCY MNGR

&&
Local storm report, Apr 10, 9:50 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
950 PM MDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     HAIL             4 S GRINNELL            39.07N 100.63W
04/10/2019  M0.75 INCH       GOVE               KS   PUBLIC

            VIA FACEBOOK. MIXTURE OF HAIL AND GRAUPEL.

&&
Local storm report, Apr 10, 10:52 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1052 PM MDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             ANGELUS                 39.19N 100.69W
04/10/2019  E0.88 INCH       SHERIDAN           KS   LAW ENFORCEMENT

            FACEBOOK REPORT OF NICKEL AND A LITTLE
            LARGER SIZED HAIL. ROADS WERE COMPLETELY
            COVERED WITH HAIL.

&&
Local storm report, Apr 10, 11:16 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1116 PM MDT WED APR 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     SNOW             1 NNE GOODLAND          39.37N 101.70W
04/10/2019  M0.8 INCH        SHERMAN            KS   OFFICIAL NWS OBS

            0.75 INCHES OF SNOW ACCUMULATION AT NWS
            GOODLAND AS OF 11:00 PM MDT WEDNESDAY
            EVENING (05Z THURSDAY).

&&

VINCENT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Red Willow

When
April 10, 11:30 PM CST to April 11, 9:30 AM CST
Where
Red Willow forecast zone
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Blizzard conditions occurred during the night and into the morning. There were some breaks in the blizzard conditions during the night, however the blizzard conditions were more common than not.

Blizzard, Hitchcock

When
April 11, 12:30 AM CST to 9:30 AM CST
Where
Hitchcock forecast zone
Reported by
Law Enforcement
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

While there were likely breaks in the blizzard conditions during the night, blizzard conditions continued into the morning.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818657, 818656.